Vol. 5, No. 6, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 3, 249–351
Issue 2, 147–247
Issue 1, 1–146

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 8 issues

Volume 7, 10 issues

Volume 6, 9 issues

Volume 5, 6 issues

Volume 4, 10 issues

Volume 3, 10 issues

Volume 2, 10 issues

Volume 1, 8 issues

The Journal
Subscriptions
Editorial Board
Research Statement
Scientific Advantage
Submission Guidelines
Submission Form
Author Index
To Appear
 
ISSN: 1559-3959
An enhanced asymptotic expansion for the stability of nonlinear elastic structures

Claus Dencker Christensen and Esben Byskov

Vol. 5 (2010), No. 6, 925–961
Abstract

A new, enhanced asymptotic expansion applicable to stability of structures made of nonlinear elastic materials is established. The method utilizes “hyperbolic” terms instead of the conventional polynomial terms, covers full kinematic nonlinearity and is applied to nonlinear elastic Euler columns with two different types of cross-section. Comparison with numerical results show that our expansion provides more accurate predictions of the behavior than usual expansions.

The method is based on an extended version of the principle of virtual displacements that covers cases with auxiliary conditions, such as inextensibility. Membrane locking and similar problems are also handled by the method.

Keywords
elastic stability, full nonlinearity, asymptotic expansion
Milestones
Received: 19 March 2010
Revised: 24 August 2010
Accepted: 30 August 2010
Published: 1 January 2011
Authors
Claus Dencker Christensen
NKT Flexibles I/S
Priorparken 510
DK-2605 Brøndby
Denmark
Esben Byskov
Department of Civil Engineering
Aalborg University
Sohngaardsholmsvej 57
DK-9000 Aalborg
Denmark